Alert archive / California / High Wind Warnings in 2023

High Wind Warning 6, NWS Medford, OR

January 14, 2023Siskiyou County, California

NWS Medford, OR issued this high wind warning at Jan 14, 2023, 2:51 AM PST for Siskiyou County, California. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2023, 2:51 AM PST (10:51 UTC)
Expired
Jan 14, 2023, 10:00 AM PST
In force
7 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2023-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2023-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS76 KMFR 141051
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
251 AM PST Sat Jan 14 2023

CAZ081-150000-
/O.NEW.KMFR.HW.W.0006.230114T1051Z-230114T1800Z/
/O.CON.KMFR.WI.Y.0005.000000T0000Z-230115T0000Z/
Central Siskiyou County-
Including the city of Yreka
251 AM PST Sat Jan 14 2023

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...For the High Wind Warning, southeast winds 20 to 30 mph 
  with gusts up to 60 mph. For the Wind Advisory, south winds 20 
  to 30 mph with gusts up to 60 mph.

* WHERE...The high wind warning is in effect for portions of the 
  Shasta Valley south of Gazelle, including the city of Weed and 
  portions of Interstate 5 and Highway 97. The Wind Advisory 
  covers the rest of the Shasta Valley, including Grenada and 
  Montague.

* WHEN...For the High Wind Warning, until 10 AM PST this 
  morning. For the Wind Advisory, until 4 PM PST this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Damaging winds may blow down trees and power lines. 
  Power outages are possible. 

* ADDITIONAL DETAILS...Strongest winds are expected during the
  morning in the southern Shasta Valley. These strong winds will
  lower in the late morning and afternoon but gusty winds will
  persist through the afternoon in the Shasta Valley.  

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

ORZ026-150000-
/O.CON.KMFR.WI.Y.0005.230114T1200Z-230115T0000Z/
Jackson County-
Including the cities of Medford and Ashland
251 AM PST Sat Jan 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...South winds 15 to 30 mph with gusts 40 to 50 mph. 

* WHERE...The southern end of the Rogue Valley and surrounding 
  foothills. This includes Ashland, Talent, Phoenix, and south 
  Medford. This also includes portions of Interstate 5 and 
  Highway 140 in the Cascade foothills.

* WHEN...From 4 AM to 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will increase during the morning 
  hours, then are expected to gradually lower in the afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
992 
WWUS76 KMFR 141758
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
958 AM PST Sat Jan 14 2023

CAZ081-150000-
/O.EXP.KMFR.HW.W.0006.000000T0000Z-230114T1800Z/
/O.CON.KMFR.WI.Y.0005.000000T0000Z-230115T0000Z/
Central Siskiyou County-
Including the city of Yreka
958 AM PST Sat Jan 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...
...HIGH WIND WARNING WILL EXPIRE AT 10 AM PST THIS MORNING...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph.

* WHERE... The Shasta Valley, including Grenada, Weed and 
  Montague.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ026-150000-
/O.CON.KMFR.WI.Y.0005.000000T0000Z-230115T0000Z/
Jackson County-
Including the cities of Medford and Ashland
958 AM PST Sat Jan 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...South winds 15 to 30 mph with gusts 40 to 50 mph.

* WHERE...The southern end of the Rogue Valley and surrounding 
  foothills. This includes Ashland, Talent, Phoenix, and south 
  Medford. This also includes portions of Interstate 5 and 
  Highway 140 in the Cascade foothills.

* WHEN...From 4 AM to 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will increase during the morning 
  hours, then are expected to gradually lower in the afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Jan 13, 9:24 PM PST, 5 hours 27 minutes earlier.

Area forecast discussion, Jan 13, 9:24 PM PST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Medford OR
924 PM PST Fri Jan 13 2023

.DISCUSSION...Showers are continuing over southwest Oregon and
northern California this evening. There are no indications of any
significant changes to the current forecast snow levels and
precipitation through Saturday and Sunday.

The southerly winds associated with Saturday morning's system may
funnel into Shasta and Rogue Valleys, bringing a risk of strong
gusts to these areas. In addition, 700 mb winds in the High
Resolution Ensemble Forecast, HREF, also show gusty south winds
tomorrow across the East Side. A Wind Advisory will continue for
the Shasta Valley. Meanwhile, we will evaluate the need for
additional wind products (likely a Wind Advisory) for the southern
half of the Rouge Valley and East Side higher Terrain, especially
around the Winter Rim and Summer Lake Area.

&&

.AVIATION...14/00Z TAFs...VFR will likely continue for the majority
of the TAF period, but there could be areas of MVFR and terrain
obscuration during periods of rain both this evening and again
Saturday. Gusty south winds will also be a concern over high
terrain, across the East Side, and within the Shasta and Rogue
valleys Saturday. -BPN

&&

.MARINE...Updated 800 PM PST Friday, January 13th 2023...
A strong front will arrive late tonight and continue over the waters
through Saturday. It will produce very steep seas and south gales.
Very high seas are expected to peak Saturday evening. As the surface
low rides up the coast Saturday night through Sunday morning, Gales
will shift to the west. As a result, very steep west wind seas will
combine with residual shorter period south swell, creating very
hazardous chaotic seas through Sunday night.

Winds and high and steep seas will diminish late Sunday into Monday.
The next front is likely on Tuesday. -BPN/DW

&&

.PREV DISCUSSION... /Issued 245 PM PST Fri Jan 13 2023/

DISCUSSION...A series of storm systems will keep us active in the
short term...with abundant precipitation along the coast and
Siskiyou County. South west flow will be present through Sunday
morning...with gusty winds continuing across the Shasta Valley and
the east side. A wind advisory is in effect for these locations.
Please see www.weather.gov/medford for the latest information.
Snow levels will generally hover around 5000 feet through Saturday
afternoon...dropping to 4000 feet by Saturday night. The short
term models are in good agreement that there doesn't look to be
much of a significant break in precipitation through at least
Sunday morning. Given the fact there isn't a great break in the
precipitation...a winter weather advisory has been issued through
4 pm Saturday for persistent snow across south central Siskiyou
County...including the Mt Shasta Ski Park.

LONG TERM...Monday into next week

The forecast period remains active with more lows hitting the
California and Oregon coastline.  The latest round of guidance is
keeping Monday likely on the drier side. The probability of
precipitation is right around 50 percent and the QPF forecast is
generally under 0.10 inches for most of the region through the day
Monday.  If storms end up tracking a little farther south, it will
indeed be drier on Monday.

The flow finally appears to switch heading into Tuesday with the
upper level flow out of the west and Northwest. A warm front appears
to hit the region around the Tuesday morning to Tuesday evening time
frame.  This will result in rising snow levels up to 4500 feet on
Tuesday.  There could be snow impacts on the higher Cascades passes
above 4000 feet Tuesday night into Wednesday. A cold front is
anticipated to move through sometime Wednesday night.  The result
will be snow levels falling down to 2700 feet, although the bulk of
the snow will be diminishing into Thursday.  The probability of
precipitation diminishes into Thursday as high pressure likely
builds within the region.

After Thursday into next weekend, it looks like high pressure will
build across the region.  The NAEFS is predicting some stronger than
normal MSLP around Friday into next Sunday the 21st. This will
result in some quieter conditions for the region in addition to more
valley morning fog.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 10 PM PST this evening for ORZ030-031.

CA...Wind Advisory until 4 PM PST Saturday for CAZ081.

     Winter Weather Advisory until 4 PM PST Saturday above 5000 feet
     for CAZ082.

     Wind Advisory until 10 PM PST this evening for CAZ085.

PACIFIC COASTAL WATERS...Hazardous Seas Warning until 4 AM PST
     Saturday for PZZ350-356-370-376.

     Gale Warning from 4 AM Saturday to 4 AM PST Sunday for PZZ350-
     356-370-376.

&&

Nearby

High Wind Warnings in California, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.